Vaccinations, allergic reaction

Is there anything I can give before vaccinations to limit the possibility of an allergic reaction?

Until recently, I never gave anything to my puppies before giving a vaccination and have never had an allergic reaction to a vaccine. Of course I always monitor my puppies carefully because I know the possibility does exist. I have observed stress reactions in my puppies such as diarrhea or a lowered appetite after vaccinations so I also always watch for that and make sure the pups are eating well and appear active after the vaccination. 

Because I have been having so many toy dog owners reporting allergic reactions in recent months and asking what they could do, I questioned my veterinarian to find out if she thought it is a good idea to take preventive measures to prevent a possible allergic reaction. She said that a very safe preventive measure is to give Benadryl Liquid 30 minutes before the vaccination. The recommended dosage is 0.5 - 1 mg (0.2 - 0.4 cc) per pound. I have tried this on my last couple of litters and have not noticed any adverse effects. I also checked with a number of Pom breeders who give a preventive dose of Benadryl before vaccinations, and they report very positive results from it.

BEEF LIVER REMEDY FOR FADING PUPPIES

 

Large piece of Beef Liver, little bit of water, boil slowly,about 5 minutes

until the blood comes out. Let cool, drain the liquid and put just 4 drops

(no matter the breed) into a dropper and give to puppy.

 

 At first you give it every 2 hours for 12 hours, then every 4 hours.  The

 article says you can do this for however long you have to, until you feel

 the puppy is thriving.

 

 Don't use any of the liver itself, just the liquid.

__________________________________________________________________________________________-

Hypoglycemia

 

What is hypoglycemia?

 

 

Hypoglycemia or low blood sugar is a possible problem with all toy breed puppies. Veterinarians unfamiliar with toys often mis-diagnose the condition as viral hepatitis or encephalitis. As a toy breeder or pet owner, it is important to recognize the symptoms of hypoglycemia and know how to treat it. Hypoglycemia is easily treatable in the early stages, but fatal if allowed to progress. Many puppies are lost needlessly to hypoglycemia because of ignorance on the part of their owner or veterinarian.

 

The first sign of hypoglycemia is the puppy slowing down and then acting listless. The puppy will then begin to tremble or shiver. This is a reaction caused as the brain is starved for glucose. The trembling is followed by a blank stare and the puppy lying on his side. He may also experience convulsions. After a time, the puppy will become comatose. His body will be limp, lifeless, and the tongue and gums will be a grayish/blue color. The body temperature will be subnormal. The puppy may even appear to be dead.

 

If caught in the early stages, treatment is simple. Rub Nutri-Cal (Karo syrup will do if you have no Nutri-Cal) on the puppy's gums, under the tongue, and on the roof of the mouth (caution: do not use honey). Get a heating pad or heating blanket and slowly warm the puppy to proper body temperature. If the puppy responds, all is well. Feed a quality canned food right away (you may want to mix it with egg yolk), and dropper feed some Pedialyte or Gatorade. Monitor the puppy to be sure that the condition does not recur. Be sure to eliminate the stress that caused the episode if at all possible.

 

If caught in the more advanced stages, treatment is more complicated. Always assume that the puppy is alive. Rub Nutri-Cal or Karo in the mouth, and carefully insert a small amount in the rectum. Slowly warm the puppy to normal body temperature (101-102 degrees F) and keep him warm continuously with light heat. If the puppy still does not respond, carefully eye dropper Pedialyte, Gatorade, dextrose solution or Karo water into the mouth, a little at a time. Call your veterinarian and inform him that you have a hypoglycemic puppy. He will prepare a warmed dextrose solution to inject subcutaneously and may put your puppy on an IV drip. Request a fecal exam. Your puppy may have intestinal parasites such as worms, coccidia, or giardia that need to be eliminated immediately. A bacterial or viral infection may also be present and antibiotic treatment necessary. If your puppy has been given glucose injections, it is probably a good idea to treat him with antibiotics so that infection does not occur. Your vet will likely recommend a prescription canned food such as a/d to give as your puppy recovers. You can finger feed the a/d Ďas is' from the can and add Pedialyte to the drinking water. You must also keep the puppy warm at all times. Of course use prudence, and do not overheat or dehydration will occur. In severe cases you may need to force feed a/d for a time and give Pedialyte with a dropper. Give B vitamins to stimulate appetite. As your puppy improves he will begin to eat in his own and then you can gradually phase back in his regular food.

 

It is important to understand that just because a puppy has an episode of hypoglycemia, it does not mean that the puppy is truly "hypoglycemic." True hypoglycemia is a chronic condition caused by overproduction of insulin by the pancreas. Even though the pancreas may normally function properly, toy puppies can still have an isolated hypoglycemic incident in reaction to stress. Hypoglycemic incidents are almost always preceded by a stress of some kind. Some examples of common stresses include: weaning,  teething, vaccinations, a change in environment, shipping, over-handling, cold temperatures, intestinal parasites, infections, anorexia, etc. Many puppies simply play too hard and stress their system or forget to eat. I have heard of young males experiencing hypoglycemia when a female in heat is around. They become so worked up over the female that they do not eat and their blood sugar drops.

 

Tiny dogs often do not have the fat reserves to supply adequate glucose in times of stress or when they do not eat regularly. Hypoglycemia most often occurs when the puppy has not eaten for several hours. This is not always the case, however. A puppy can have eaten recently and still show sings of hypoglycemia if his system is stressed and the food has not been digested and assimilated. It is important to "free feed" toy puppies a high quality food. Toy puppies simply have too high of an energy level to be restricted to scheduled feedings. Most do fine if switched to scheduled feedings when they reach adulthood, but they must have access to food and water at all times when they are puppies. If you like to give your puppy canned food, you can schedule the feeding of the canned, but allow access to kibble at all times.

 

A summary of important reminders is as follows:

 

1) Always keep Nutri-Cal or Karo (Corn Syrup) and Pedialyte or Gatorade (the clear kind without artificial color is preferred) on hand. This is the quickest way to revive a hypoglycemic puppy.

 

2) If you ever see your puppy becoming listless, or laying on his side and acting unresponsive IMMEDIATELY rub Nutri-Cal or Karo on his gums, under his tongue, and on the roof of the mouth. Slowly warm him to normal body temperature with a heating pad. Feed him and dropper Pedialyte or Gatorade into his mouth as soon as he responds. Call your veterinarian if the puppy does not quickly respond.

 

3) Keep your puppy from chilling, free of parasites, and minimize stress.

 

4) See that your puppy eats often and maintains a proper body weight.

 

5) Do not over-handle your puppy. Be sure to allow him rest time and alone time. Like all babies, puppies need to have a regular schedule of rest, meals, play and potty.